Earlier this month, the Food and Drug Administration announced a voluntary recall of several lots of an increasingly popular drug that is designed to combat the effect of an opioid overdose. According to a recent news report discussing the voluntary recall, two specific lots of the drug Naloxone have been recalled based on the “potential presence of embedded and loose particulate matter on the syringe plunger.”
Hospira, the company that manufactures the drug, moved forward with the recall after it discovered that users may experience certain side effects if they inject the affected medication. These side effects include local irritation, an allergic reaction, inflammation of a vein, restriction of blood supply to healthy tissue, pulmonary embolism, and pulmonary infarction.
The FDA explains that users should be sure to check the medication before injecting it. Specifically, users should look for discoloration or particulate matter. The drug’s manufacturer explained that the recalled medication was provided to medical professionals and law enforcement. The company has stressed that none of the recalled lots were distributed to individual patients.